South Carolina, 2006

Hail in South Carolina, May 26, 2006

May 26, 2006 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 26, 3:05 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, May 26, 3:05 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
405 PM EDT FRI MAY 26 2006

.SHORT TERM (THROUGH SUNDAY)...
SVR CONVECTION IS ONGOING OVER THE PEE DEE REGION OF SC IN RESPONSE
TO A PIEDMONT TROF AND MODEST UPPER DIFLUENCE.  UPPER TROF AXIS
STILL LURKING A BIT FARTHER UPSTREAM AND HELPING TO INITIATE
CONVECTION JUST OFF THE HIGHER TERRAIN.

MOST IMPORTANT FACTOR IN THE FIRST PERIOD IS WW 402 AND ONGOING
CONVECTION.  AT THIS POINT FIGURE THAT COVERAGE AFTER THE VALID TIME
OF THE TONIGHT FORECAST WILL MERIT SCATTERED WORDING.  PRECIP
CHANCES WILL DECREASE QUITE RAPIDLY BY MIDNIGHT.

ROUGHLY A PERSISTENCE FORECAST ON SATURDAY...HOWEVER WITH UPPER
RIDGING STARTING TO BUILD THE PRECIP CHANCES SHOULD BE MUCH LESS.
STILL JUST JUICY ENOUGH IN THE LOW LEVELS THAT A 20 POP IN THE
AFTERNOON/EVENING IS WARRANTED.  LATER SHIFTS MAY FIND THAT IS EVEN
TOO PESSIMISTIC.

COLD FRONT DROPS IN SATURDAY NIGHT BUT THE MAIN IMPACT WILL BE ON
DEWPOINTS AND MIN TEMPS.  MAX TEMPS SUNDAY LOOK NEARLY AS WARM AWAY
FROM THE WATER AS TODAY OR SATURDAY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
HPC GUIDANCE PRETTY CLOSE TO THE GOING EXTENDED FORECAST SO NO
SIGNIFICANT CHANGES WILL BE MADE. COASTAL TROF DEVELOPS ON WED SO
HAVE INCLUDED A 20 POP IN THE GRIDS ALONG THE COAST...BUT THAT WILL
REMAIN SILENT IN THE ZFP.  PRECIP CHANCES INCREASE SLIGHTLY TOWARD
THE END OF THE PERIOD AS A COLD FRONT APPROACHES FROM THE WEST.
OTHERWISE BERMUDA HIGH PRESSURE WILL KEEP TEMPS ON THE HIGH SIDE OF
CLIMO...ESPECIALLY INLAND.

&&

.AVIATION...
ALL TERMINALS INITIALIZE UNDER VFR CONDITIONS EARLY THIS AFTERNOON.
SINCE THEN CONVECTIVE CLOUDS HAVE DEVELOPED. HAVE USED TEMPO GROUPS
TO ADDRESS THUNDERSTORM ACTIVITY THIS AFTERNOON AS PIEDMONT TROUGH
GETS ACTIVE IN ALL TERMINALS WITH ACTIVITY COMMENCING EARLY IN FLO
AND ALONG THE SEA BREEZE BOUNDARY AT THE COASTAL TERMINALS.

USED PREVAILING VCTS IN ALL TERMINALS AFTER 0000 UTC. NEXT
PACKAGE...0000 UTC ISSUANCE...WILL LIKELY HAVE A BETTER HANDLE ON
CONVECTIVE TRENDS PINPOINTING ACTIVITY WITH TEMPO GROUPS.

WILL LIKELY BE SOME FOG AROUND TONIGHT AFTER ACTIVITY ENDS. THE FOG
WILL BE A FUNCTION OF WHO RECEIVES THE RAIN AND CONVECTIVE DEBRIS
CLOUDS. SUBSEQUENT SHIFTS WILL HAVE A BETTER HANDLE ON THESE TRENDS
AS WELL.

&&

.MARINE...
CONVECTION KEEPING THINGS BUSY SO WILL KEEP SHORT. SOUTH TO
SOUTHWEST FETCH CONTINUES TO PREVAIL AND SEAS ARE CLOSER TO 5 FT
ACROSS MOST OF THE COASTAL WATERS. STRONG JET TRAVERSING BY TONIGHT
AND THE PRESSURE GRADIENT AHEAD OF THE COLD FRONT WILL ALLOW SPEEDS
TO TONIGHT THROUGH THIS EVENING. SEAS WILL CONTINUE TO BUILD AND
WILL LEAVE THE SMALL CRAFT ADVISORY IN PLACE THROUGH SATURDAY
MORNING. DURING SUNDAY MORNING THE FRONT WILL SHIFT SOUTH OF THE
WATERS WITH WEAKER NORTH TO NORTHEASTERLY FLOW TO TAKE HOLD. EACH
AFTERNOON THROUGH THE FIRST PART OF NEXT WEEK THE WIND MAY VEER TO
AN EASTERLY DIRECTION CLOSER TO THE COAST IN RESPONSE THE DAILY SEA
BREEZE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ250-252-254-256.

&&

SHORT TERM...RAS
AVIATION...SHK
MARINE...PFAFF
Hazardous weather outlook, May 26, 1:30 PM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT FRI MAY 26 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-271000-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW
HANOVER-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG
-GEORGETOWN
230 PM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORM ARE POSSIBLE THIS AFTERNOON. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING.

THE SEVERE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL THE SIZE
OF PENNIES OR LARGER...AND DAMAGING WIND GUSTS IN EXCESS OF 60
MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND MUCH
OF TONIGHT.

AMZ250-252-254-256-271000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
230 PM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY CONDITIONS RE-DEVELOPING BY LATE THIS
AFTERNOON AND PERSISTING THROUGH MIDDAY SATURDAY.

IN ADDITION...SEVERE THUNDERSTORMS WILL LIKELY AFFECT THE COASTAL
WATERS THIS AFTERNOON AND EVENING.

THE SEVERE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL THE SIZE
OF PENNIES OR LARGER...AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

15

In the hours before

Special weather statement, May 26, 3:55 PM EST, 1 hour 8 minutes before
ZCZC RDUSPSILM DEF
TTAA00 KILM 262055

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
455 PM EDT FRI MAY 26 2006

NCZ100-262200-

BRUNSWICK NC-
455 PM EDT FRI MAY 26 2006

...THUNDERSTORMS PRODUCING HEAVY RAINS AND GUSTY WINDS IN BRUNSWICK
COUNTY...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING INTO WESTERN PARTS OF BRUNSWICK COUNTY.
THESE STORMS HAVE A HISTORY OF PRODUCING SMALL HAIL...GUSTY WINDS IN
EXCESS OF 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE ASH...BATARORA...
BISHOP...EXUM...FREELAND...GRISSETTOWN...HONEY
ISLAND...IREDELL...LONGWOOD...MAKATOKA...MILL CREEK AND RUSSTOWN.
THESE STORMS ARE MOVING EAST AT 30 MPH.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

15
Local storm report, May 26, 4:11 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
511 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             10 E CONWAY             33.84N 78.89W
05/26/2006  E1.00 INCH       HORRY              SC   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERING THE GROUND NEAR INTERSECTION
            OF HWY 90 AND 22.

&&

RAS
Local storm report, May 26, 4:21 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
521 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             BOLTON                  34.32N 78.40W
05/26/2006  E0.75 INCH       COLUMBUS           NC   PUBLIC

            PENNY SIZE HAIL

&&

PFAFF
Local storm report, May 26, 4:23 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
523 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             9 SE HEMINGWAY          33.66N 79.33W
05/26/2006  E1.00 INCH       GEORGETOWN         SC   PUBLIC

&&

TRA
Local storm report, May 26, 4:30 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
530 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             8 NE ATKINSON           34.61N 78.07W
05/26/2006  E1.75 INCH       PENDER             NC   PUBLIC

            GOLF BALL SIZE HAIL REPORTED ALONG HIGHWAY 421 NORTHEAST
            OF ATKINSON

&&

PFAFF
Local storm report, May 26, 4:52 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
552 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             SOCASTEE                33.69N 79.01W
05/26/2006  E1.00 INCH       HORRY              SC   BROADCAST MEDIA

            QUARTER SIZE HAIL FELL FROM 1725 TO 1730 EDT IN SOCASTEE.

0545 PM     HAIL             MYRTLE BEACH            33.70N 78.89W
05/26/2006  E0.75 INCH       HORRY              SC   TRAINED SPOTTER

            PENNY SIZE HAIL NEAR INTERSECTION OF US 17 BYPASS AND HWY
            544

&&

RAS

The radar

The Wilmington radar (KLTX), 75 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Georgetown

When
May 26, 5:03 PM EST
Where
Georgetown County, Murrells Inlet
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.550, -79.050

Penny to nickel size hail was reported at the International Golf Club.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2006Every state in 2006This day in weather historyWarnings in South Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510545.